Advertisement

Journal of Engineering Mathematics

, Volume 70, Issue 1–3, pp 129–136 | Cite as

Wave propagation passing over a submerged porous breakwater

  • L. H. Wiryanto
Article

Abstract

A linear model of waves propagating over a submerged porous breakwater is derived from two coupled boundary-value problems, each of which represents the governing equation in a different medium. The model is similar to the shallow-water equations (SWE), with a damping term proportional to the character of the porous breakwater. Therefore, waves traveling above the breakwater will be absorbed, and the amplitude decreases. The wave propagation passing over the submerged breakwater for monochromatic and solitary waves is analyzed. For monochromatic waves, the numerical solution agrees with the analytical. The amplitude decreases exponentially with respect to the space variable in the region above the breakwater. The reflected wave is also analyzed when the model is combined with a model using the shallow-water equations.

Keywords

Darcy’s law Potential function Shallow-water equations (SWE) Submerged porous breakwater 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Mei CC, Liu PL-F (1993) Surface waves and coastal dynamics. Annu Rev Fluid Mech 25: 215–240MathSciNetADSCrossRefGoogle Scholar
  2. 2.
    Yu J, Mei CC (2000) Do longshore bars shelter the shore?.  J Fluid Mech 404: 251–268MathSciNetADSMATHCrossRefGoogle Scholar
  3. 3.
    van Groesen E, Andonowati (2002) Similarities between optic and surface water waves. J Indones Math Soc 8: 1–8Google Scholar
  4. 4.
    Pudjaprasetya SR, Chendra HD (2009) An optimal dimension of submerged parallel bars as a wave reflector. Bull Malays Math Sci Soc 32: 55–62MathSciNetMATHGoogle Scholar
  5. 5.
    Mei CC (1989) The applied dynamics of ocean surface waves. World Scientific, SingaporeMATHGoogle Scholar
  6. 6.
    Wiryanto LH (2010) Wave propagation over a submerged bar. ITB J Sci 42A: 81–90CrossRefGoogle Scholar
  7. 7.
    Liu PLF, Lin P, Chang KA, Sakakiyama T (1999) Numerical modeling of wave interaction with porous structures. J Waterw Port Coast Ocean Eng 125: 322–330CrossRefGoogle Scholar
  8. 8.
    Huang CJ, Chang HH, Hwung HH (2003) Structure permeability effects on the interaction of a solitary wave and a submerged breakwater. Coast Eng 49: 1–24CrossRefGoogle Scholar
  9. 9.
    Huang CJ, Shen ML, Chang HH (2008) Propagation of a solitary wave over rigid porous beds. Ocean Eng 35: 1194–1202CrossRefGoogle Scholar
  10. 10.
    Hsiao SC, Liu PLF, Chen Y (2002) Nonlinear water waves propagating over a permeable bed. Proc R Soc Lond A 458: 1291–1322MathSciNetADSMATHCrossRefGoogle Scholar
  11. 11.
    Solitt CK, Cross RH (1972) Wave transmission through permeable breakwaters. In: Proceedings of 13th international conference on Coastal engineering, Vancouver, pp 1837–1846Google Scholar
  12. 12.
    Madsen OS (1974) Wave transmission through porous structures. J Waterw Harbors Coast Eng 100: 169–188Google Scholar
  13. 13.
    Rojanakamthorn S, Isobe M, Watanabe A (1989) A mathematical model of wave transformation over a submerged breakwater. Coast Eng Jpn 31: 209–234Google Scholar
  14. 14.
    Dalrymple RA, Losada MA, Martin PA (1991) Reflection and transmission from porous structures under oblique wave attack. J Fluid Mech 224: 625–644ADSMATHCrossRefGoogle Scholar
  15. 15.
    Tsai CP, Chen HB, Lee FC (2006) Wave transformation over submerged permeable breakwater on porous bottom. Ocean Eng 33: 1623–1643CrossRefGoogle Scholar
  16. 16.
    Tsai CP, Chen HB, Jeng DS (2009) Wave attenuation over a rigid porous medium on a sandy seabed. J Eng Mech 135: 1295–1305CrossRefGoogle Scholar
  17. 17.
    Wiryanto LH (2010) Unsteady waves generated by flow over a porous layer. Int J Appl Math (accepted)Google Scholar
  18. 18.
    Mizumura K (1998) Free surface flow over permeable wavy bed. J Hydraul Eng 124: 955–962CrossRefGoogle Scholar
  19. 19.
    Wiryanto LH, Anwarus S (2009) Monochromatic waves over permeable bed. In: Proceedings of 5th Asian Mathematical Conference, Kuala Lumpur, Malaysia, pp 617–622Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.Faculty of Mathematics and Natural SciencesBandung Institute of TechnologyBandungIndonesia

Personalised recommendations